Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 300, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 31, 2012, 1:55 AM CDT for 4 counties in Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2012, 1:55 AM CDT (06:55 UTC)
- Expired
- Jul 31, 2012, 2:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Cannon County, TN, DeKalb County, TN, Smith County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 46 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1699 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
506
WUUS54 KOHX 310655
SVROHX
TNC015-041-159-189-310730-
/O.NEW.KOHX.SV.W.0300.120731T0655Z-120731T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
155 AM CDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SMITH COUNTY IN MIDDLE TENNESSEE...
EASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
NORTH CENTRAL CANNON COUNTY IN MIDDLE TENNESSEE...
NORTHWESTERN DE KALB COUNTY IN MIDDLE TENNESSEE...
* UNTIL 230 AM CDT
* AT 150 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS NEAR
LEBANON...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WATERTOWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS OF 60 MPH WERE REPORTED NEAR LEBANON WITH THIS SEVERE
THUNDERSTORM. THIS IS A DANGEROUS SITUATION. SEEK SAFE SHELTER AND
STAY AWAY FROM WINDOWS!
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3602 8590 3589 8613 3591 8615 3596 8616
3596 8618 3622 8637 3632 8619
TIME...MOT...LOC 0655Z 326DEG 21KT 3619 8621
$$
FORECASTER: ROSE2 follow-up statements
309
WWUS54 KOHX 310716
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
216 AM CDT TUE JUL 31 2012
TNC159-310725-
/O.CAN.KOHX.SV.W.0300.000000T0000Z-120731T0730Z/
SMITH TN-
216 AM CDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SMITH COUNTY IS
CANCELED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3618 8609 3612 8606 3609 8606 3609 8601
3600 8593 3589 8613 3591 8615 3591 8614
3595 8615 3596 8617 3599 8620 3612 8630
3622 8612
TIME...MOT...LOC 0715Z 326DEG 21KT 3609 8615
$$
TNC015-041-189-310730-
/O.CON.KOHX.SV.W.0300.000000T0000Z-120731T0730Z/
WILSON TN-CANNON TN-DE KALB TN-
216 AM CDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DE KALB...NORTH CENTRAL CANNON AND SOUTHEASTERN WILSON COUNTIES UNTIL
230 AM CDT...
AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WATERTOWN...OR 12 MILES SOUTHEAST OF LEBANON...MOVING SOUTHEAST AT 25
MPH.
THE SEVERE THUNDERSTORM WILL AFFECT ALEXANDRIA AND AUBURNTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3618 8609 3612 8606 3609 8606 3609 8601
3600 8593 3589 8613 3591 8615 3591 8614
3595 8615 3596 8617 3599 8620 3612 8630
3622 8612
TIME...MOT...LOC 0715Z 326DEG 21KT 3609 8615
$$
ROSE350
WWUS54 KOHX 310727
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
227 AM CDT TUE JUL 31 2012
TNC015-041-189-310737-
/O.EXP.KOHX.SV.W.0300.000000T0000Z-120731T0730Z/
WILSON TN-CANNON TN-DE KALB TN-
227 AM CDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DE KALB...NORTH
CENTRAL CANNON AND SOUTHEASTERN WILSON COUNTIES WILL EXPIRE AT 230 AM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3618 8609 3612 8606 3609 8606 3609 8601
3600 8593 3589 8613 3591 8615 3591 8614
3595 8615 3596 8617 3599 8620 3612 8630
3622 8612
TIME...MOT...LOC 0727Z 326DEG 21KT 3603 8610
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:21 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 30, 11:21 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1121 PM CDT MON JUL 30 2012 .UPDATE...FOR 06Z AVIATION FORECAST && .AVIATION... MID STATE REMAINS IN NORTHWEST FLOW ALOFT AS SPRINKLES CONTINUE TO WORK DOWN INTO MIDDLE TENNESSEE OUT AHEAD OF A SHORT WAVE DROPPING SOUTHEAST FROM SOUTHWEST INDIANA/ILLINOIS DOWN INTO SOUTHEAST MISSOURI AT 04Z. TEMPS AT 700 MILLIBARS HAVE COOLED SOMEWHAT WHIPING OUT THE EARLIER CAP THAT EXISTED OVER MIDDLE TENNESSEE. LEAD STORM IN WEST TENNESSEE/BOOTHEEL MCV GENERATED COMPLEX NOW DIVING INTO FAR NORTHEAST MISSISSIPPI WHILE TAKING ON A SPEARHEAD. MORE SHOWERS AND STORMS HAVE DEVELOPED ACROSS BOOTHEEL AREA INTO WEST TENNESSEE AND FAR WESTERN KENTUCKY IN RESPONSE TO APPROACHING SHORT WAVE THAT WILL MOVE SOUTHEAST IN THE OVERNIGHT. BEST MOISTURE TRANSPORT OFF NEW GFS RUN APPEARS TO BE ACROSS NORTHEAST MISSISSIPPI INTO NORTH ALABAMA IN THE OVERNIGHT. SOME OF THESE SHOWERS AND STORMS WILL LIKELY MOVE THROUGH SOUTHWEST MIDDLE TENNESSEE...WITH A STORM OR TWO POSSIBLY BECOMING SEVERE. DAMAGING WINDS HAVE BEEN THE MAIN THREAT WITH THESE STORMS IN WESTERN TENNESSEE. BOYD && .PREV DISCUSSION... /ISSUED 857 PM CDT MON JUL 30 2012/ UPDATE... WATER VAPOR IMAGERY THIS EVENING SHOWS AN MCV MOVING SOUTHEASTWARD FROM MISSOURI INTO WEST TENNESSEE. AHEAD OF THIS FEATURE...RADAR INDICATES THUNDERSTORMS HAVE FINALLY ERUPTED NEAR THE CENTER OF THE MCV...WHILE AN AREA OF LIGHT RAIN CONTINUES TO SPREAD ACROSS OUR CWA. MSAS ANALYSIS SHOWS A PLUME OF DEEP MOISTURE WITH DEWPOINTS IN THE UPPER 70S AND EVEN LOWER 80S HAS SPREAD NORTHEASTWARD INTO WEST TENNESSEE AND OUR SOUTHWEST ZONES...WHERE JACKSON TN RECENTLY REPORTED A TEMPERATURE OF 85 WITH A DEWPOINT OF 80. DEWPOINTS DROP OFF QUICKLY INTO THE LOWER 70S AND 60S FURTHER TO THE NORTHEAST SUCH AS AT BNA AND CSV. ACTIVITY OVER WEST TENNESSEE IS EXPECTED TO CONTINUE ORGANIZING THIS EVENING...POSSIBLY INTO AN MCS...WHICH WILL THEN TRACK SOUTHEASTWARD ALONG THE DEWPOINT GRADIENT INTO OUR SOUTHWEST ZONES LATER THIS EVENING INTO THE OVERNIGHT HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY FORM AROUND THE CURRENT ACTIVITY AS WELL...ALTHOUGH HIGHEST CONCENTRATION IS EXPECTED TO REMAIN OVER THE SOUTHWEST PARTS OF THE MID STATE. WILL CONTINUE PREVIOUS FORECAST REASONING WITH LIKELY POPS OVER THE SOUTHWEST CWA DIMINISHING TO CHANCE POPS IN THE NORTHEAST CWA...ALTHOUGH DID NUDGE DOWN POPS SOMEWHAT. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS CAN BE EXPECTED WITH THIS ACTIVITY...BUT WARM MID LEVEL TEMPERATURES AT 700MB INCLUDING THE 12C READING ON THE 00Z OHX SOUNDING AND 12-13C VALUES ON THE LAPS ANALYSIS ACROSS THE MID STATE MAY ACT TO LIMIT INTENSITY OF STORMS. OTHERWISE...MADE TWEAKS TO TEMPS AND DEWPOINTS BASED ON LATEST OBS...BUT REST OF FORECAST IS GENERALLY ON TRACK. PREV DISCUSSION... /ISSUED 654 PM CDT MON JUL 30 2012/ UPDATE...FOR 00Z AVIATION FORECAST AVIATION... CONTINUING TO SEE WARM ADVECTION CLOUDS SPILLING DOWN INTO THE MID STATE IN NORTHWEST FLOW ALOFT. WESTERN HALF OF THE MID STATE REMAINS CAPPED OFF WITH TEMPS AT 700 MILLIBARS ON THE ORDER OF +12 TO +13 DEGREES CELSIUS FROM NORTHWEST ALABAMA INTO FAR SOUTHERN ILLINOIS. CAP IS FORECAST TO WEAKEN OVER THE NEXT SEVERAL HOURS. SHORT WAVE THROUGH CENTRAL ILLINOIS/MISSOURI ALONG WITH MCV WILL CONTINUE TO WORK THIS WAY ACCOMPANIED BY SPRINKLES OR SCATTERED SHOWERS. THINK THE BEST CHANCE FOR SHOWERS AT FORECAST TERMINALS WILL BE LATE TONIGHT AND EARLY TUESDAY MORNING 10Z TO 14Z. CURRENT MOSAIC LOOKS OVERDONE WITH NOT MUCH REALLY HITTING THE GROUND ACROSS WEST KENTUCKY OR SOUTHERN ILLINOIS. CONVECTION HAS DEVELOPING IN NORTHEAST ARKANSAS. I AM EXPECTING TO SEE THIS DEVELOP INTO AN MCS TYPE FEATURE THIS EVENING AND MOVE SOUTHEAST THROUGH NORTHERN MISSISSIPPI INTO ALABAMA. THIS COMPLEX COULD CLIP FAR SOUTHWEST MIDDLE TENNESSEE LATER IN THE EVENING WITH A STORM OR TWO BEING SEVERE. TERMINALS SHOULD NOT BE AFFECTED. BOYD PREV DISCUSSION... /ISSUED 518 PM CDT MON JUL 30 2012/ UPDATE...FOR AVIATION INTERESTS IN MIDDLE TN AVIATION... CONTINUED WARM AIR ADVECTION AT THE MID LEVELS HAS CAPPED OFF THE WESTERN HALF OF THE MID STATE THIS AFTERNOON. +12 CELSIUS TEMPS AT 700 MILLIBARS EXTEND FROM NORTHERN ALABAMA NORTHWARD INTO SOUTHERN ILLINOIS WHERE TEMPS HAVE WARMED TO +13 AT 700 MILLIBARS...WHILE BULK SHEAR HAS REMAINED QUITE LARGE ON THE ORDER OF 50 KTS FROM SOUTHERN ILLINOIS DOWN INTO MIDDLE TENNESSEE THIS AFTERNOON. BELIEVE CONVECTION THAT MANAGED TO FIRE THIS DURING THE AFTERNOON OVER PARTS OF WESTERN TENNESSEE IS HAVING A HARD TIME DEVELOPING VERTICALLY DUE TO THE CAPPING. EXPECT THIS TO LIKELY LIMIT THUNDERSTORM DEVELOPMENT AT LEAST THROUGH THE FIRST PART OF THE EVENING HERE IN MIDDLE TENNESSEE. HOWEVER...THERE IS A SHORT WAVE FROM LOWER MICHIGAN DOWN THROUGH ILLINOIS INTO NORTHERN MISSOURI THAT WILL BE DROPPING SOUTHEAST LATER TONIGHT. IN ADDITION...AN MCV WILL MOVE DOWN FROM SOUTHERN ILLINOIS DURING THE EVENING. PREV DISCUSSION... /ISSUED 321 PM CDT MON JUL 30 2012/ DISCUSSION...MCV LEFTOVER FROM NE CONVECTIVE CLUSTER IS PUSHING SEWD THROUGH MO AND IS EXPECTED TO ENHANCE CONVECTION OVER WESTERN PORTION OF THE MIDSTATE TONIGHT. SIGNIFICANT 0-3 KM SHEAR IS EXPECTED TO INCREASE OVER THE WRN PORTION OF THE MIDSTATE TONIGHT. THUS...SOME CELLS POSSIBLY SEVERE WITH DAMAGING WINDS AND HAIL. AFTER PASSING THROUGH THE MIDSTATE TONIGHT...ACTIVITY SHOULD SETTLE OVER AL/GA BY MID-MORNING. THUNDERSTORMS WILL DIMINISH...BUT NOT GO COMPLETELY AWAY...TOMORROW AS DRIER AIR MOVES INTO THE AREA. THUS I HAVE LEANED MORE TO NAM TEMPS FOR TOMORROW. HEAT INDEX FOR A FEW WRN COUNTIES GETS INTO THE 103F RANGE BUT WILL NOT ISSUE A HEAT ADVISORY ATTM. REMAINDER OF THE WORKWEEK SHOWS WEAK IMPULSES MOVING THROUGH NWLY FLOW ALOFT...THUS GENERATING A 15-35 PCT POP EACH DAY. THEN THE UPPER RIDGE OVER THE SRN ROCKIES AND WRN PLAINS EXTENDS EWD INTO THE DEEP SOUTH SHUTTING OFF THE NWLY FLOW OVER THE WEEKEND. HOWEVER... A STRONG H5 WAVE PASSES THROUGH GREAT LAKES AND OHIO VALLEY ON SUN. BOTH THE ECM AND GFS SHOWS A COOL FRONT PUSHING INTO THE AREA SUN NGT WITH DRIER AIR MOVING FOR MON AND TUE. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 01
Hazardous weather outlook, Jul 30, 1:52 PM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 152 PM CDT MON JUL 30 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-311030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 152 PM CDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST MIDDLE TENNESSEE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. ISOLATED TO SCATTERED STORMS ARE POSSIBLE FURTHER EAST...WITH A FEW REPORTS OF DAMAGING WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 04
In the hours before
Local storm report, Jul 31, 1:52 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
152 AM CDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 2 N LEBANON 36.24N 86.32W
07/31/2012 E60.00 MPH WILSON TN TRAINED SPOTTER
&&
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:28 AM CDT | Severe Thunderstorm Warning | OHX | Smith, Sumner, Trousdale, Wilson | 32 min |
| Jul 31, 4:11 AM CDT | Special Weather Statement | OHX | Cannon, Warren | 34 min |
| Jul 31, 4:25 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 35 min |
| Jul 31, 4:59 AM CDT | Severe Thunderstorm Warning | OHX | Grundy | 16 min |
| Jul 31, 5:54 AM CDT | Special Weather Statement | OHX | Warren | 66 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.